Alert archive / South Dakota / River Flood Warnings in 2015

River Flood Warning 12, NWS Sioux Falls, SD

August 27, 2015Lincoln County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Aug 27, 2015, 10:29 PM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 7 days.

The area

The outline as issued.

The facts

Issued
Aug 27, 2015, 10:29 PM CDT (03:29 UTC)
Expired
Sep 3, 2015, 10:29 PM CDT
In force
7 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skunk Creek at Sioux Falls (SIFS2).

Action stage
9.5 ft
Minor stage
11.5 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06481500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WGUS43 KFSD 280329
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 PM CDT THU AUG 27 2015

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in South Dakota...

  Big Sioux River At Sioux Falls Western Avenue
  Skunk Creek At Sioux Falls
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
Very heavy rainfall in a short amount of time Thursday evening has 
impacted the Big Sioux River and Skunk Creek in and near Sioux Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://www.water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

SDC083-099-290729-
/O.NEW.KFSD.FL.W.0011.150828T0329Z-000000T0000Z/
/WAVS2.2.ER.150828T0147Z.150828T0300Z.000000T0000Z.NO/
1029 PM CDT THU AUG 27 2015

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Big Sioux River At Sioux Falls Western Avenue and along
  south Sioux Falls.
* until further notice.
* At 10PM Thursday the stage was 13.1 feet.
* Flood stage is 10.0 feet.
* At stages near 14.5 feet...Some houses in the Rose Street and Loma 
Street areas near South Minnesota Avenue begin flooding. 

&&
 
LAT...LON 4353 9678 4353 9676 4351 9675 4352 9671
          4351 9670 4349 9676

$$

SDC083-099-290729-
/O.NEW.KFSD.FL.W.0012.150828T0329Z-000000T0000Z/
/SIFS2.1.ER.150828T0148Z.150828T0215Z.000000T0000Z.NO/
1029 PM CDT THU AUG 27 2015

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Skunk Creek At Sioux Falls.
* until further notice.
* At 09PM Thursday the stage was 11.9 feet.
* Flood stage is 11.5 feet.
* At stages near 12.0 feet...West 12th Street east of Sertoma Drive 
begins to flood. 

&&
 
LAT...LON 4361 9693 4361 9684 4355 9678 4352 9678
          4354 9684 4356 9691

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  RECENT OBSERVED
         STAGE  STAGE  TIME      STAGE   TIME      CREST TIME

BIG SIOUX RIVER
WAVS2    10.0   13.10 Thu 10 PM     M      M       13.1  Thu Aug 27

SKUNK CREEK
SIFS2    11.5   11.88 Thu 9 PM      M      M       12.3  Thu Aug 27
1 follow-up statement
955 
WGUS83 KFSD 281014
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT FRI AUG 28 2015

...The Flood Warning is cancelled for the following rivers in South 
Dakota...

  Big Sioux River At Sioux Falls Western Avenue
  Skunk Creek At Sioux Falls
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://www.water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

SDC083-099-281044-
/O.CAN.KFSD.FL.W.0011.000000T0000Z-150828T1014Z/
/WAVS2.2.ER.150828T0147Z.150828T0300Z.150828T0752Z.NO/
514 AM CDT FRI AUG 28 2015

The Flood Warning is cancelled for
  The Big Sioux River At Sioux Falls Western Avenue.
* At 05AM Friday the stage was 8.4 feet.
* Flood stage is 10.0 feet.
* Recent activity...The river rose above flood stage on Thursday 
  August 27.

&&
 
LAT...LON 4353 9678 4353 9676 4351 9675 4352 9671
          4351 9670 4349 9676

$$

SDC083-099-281044-
/O.CAN.KFSD.FL.W.0012.000000T0000Z-150828T1014Z/
/SIFS2.1.ER.150828T0148Z.150828T0215Z.150828T0241Z.NO/
514 AM CDT FRI AUG 28 2015

The Flood Warning is cancelled for
  The Skunk Creek At Sioux Falls.
* At 04AM Friday the stage was 5.9 feet.
* Flood stage is 11.5 feet.
* Recent activity...The river rose above flood stage on Thursday 
  August 27.

&&
 
LAT...LON 4361 9693 4361 9684 4355 9678 4352 9678
          4354 9684 4356 9691

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  RECENT OBSERVED
         STAGE  STAGE  TIME      CREST  TIME

BIG SIOUX RIVER
WAVS2    10.0   8.39 Fri 5 AM    13.1   Thu Aug 27

SKUNK CREEK
SIFS2    11.5   5.90 Fri 5 AM    12.3   Thu Aug 27

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Aug 27, 6:32 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 27, 6:32 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT THU AUG 27 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 307 PM CDT THU AUG 27 2015

ACTIVE PERIOD TONIGHT WITH A SERIES OF SHORT WAVES MOVING ACROSS A
VERY MOIST ENVIRONMENT. HAVE DEALT WITH SOME ISOLATED STORMS THAT
HAVE PRODUCED A NARROW BAND OF OF RAINFALL OF 1-2 INCHES JUST SOUTH
OF MARSHALL MINNESOTA.  EXPECT THIS ACTIVITY TO SHIFT EAST OF THE
AREA IN THE NEXT HOUR OR SO.  HAVE SEEN SOME AT LEAST PARTIAL
CLEARING ACROSS SOUTHEASTERN SOUTH DAKOTA ALLOWING TEMPERATURES TO
WARM TO NEAR 80 DEGREES ALONG THE MISSOURI RIVER VALLEY. THIS HAS
RESULTED IN SB CAPE VALUES INCREASING TO NEAR 2000 J/KG OF CAPE. AS
THE INITIAL LEADING WAVE APPROACHES FROM THE SOUTH WEST...EXPECT
DISCRETE CONVECTION TO DEVELOP AFTER 22Z ACROSS THE NEBRASKA/SOUTH
DAKOTA BOARDER.  WITH THE INITIAL CONVECTION...COULD SEE A FEW
STORMS APPROACH MARGINALLY SEVERE CRITERIA WITH WIND AND HAIL AS THE
PRIMARY THREATS.

THE FOCUS THEREAFTER SHIFTS TOWARDS THE OVERNIGHT PERIOD AS VERY
MOIST ENVIRONMENT REMAINS IN PLACE ACROSS THE FORECAST AREA.
PRECIPITABLE WATER IS NEAR 2 INCHES ACROSS THE FORECAST AREA...NEAR
CLIMATIC RECORD LEVELS.  TALL THIN CAPE PROFILES WILL LIKELY PRODUCE
VERY EFFICIENT RAIN PROCESSES ACROSS THE AREA. HAVE HEAVY RAIN
MENTIONED ACROSS THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA.

CONCERNED ABOUT SECONDARY WAVE THAT IS EXPECTED SHIFT EASTWARD SOUTH
OF THE INITIAL LEADING WAVE.  THIS SYSTEM COULD DISRUPT INFLOW INTO
THE COMPLEX OF STORMS...AND REDUCE AREAL EXTENT OF STRATIFORM
REGION. THEREFORE THE HEAVY RAIN IS SOMEWHAT CONDITIONAL.  GIVEN WE
ARE EXPECTING A PROLONGED EVENT...WILL HAVE TO WATCH LOCATIONS FOR
TRAINING AND THE POTENTIAL FOR RIVER FLOODING DOWNSTREAM.

HAVE SQUASHED DIURNAL RANGE IN TERMS OF TEMPERATURES TONIGHT INTO
TOMORROW WITH PRECIPITATION AND CLOUDS.  FORCING SHIFTS EAST THROUGH
THE AREA ON FRIDAY...BUT WITH SOUPY AIR LINGERING ACROSS THE EASTERN
HALF OF THE FORECAST AREA...WILL LIKELY HAVE FAIR AMOUNT OF STRATUS
LIMITING THE WARMING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 307 PM CDT THU AUG 27 2015

RATHER QUIET CONDITIONS IN THE MEDIUM AND EXTENDED PORTIONS OF THE
FORECAST.  ONLY A FEW MINOR CONCERNS INTO THE MIDDLE OF NEXT
WEEK...AS THE PATTERN GENERALLY SUGGESTS DRY CONDITIONS AND ABOVE
NORMAL TEMPERATURES.

ONE AREA TO MONITOR IS THE DEGREE OF STRATUS LINGERING OVER THE AREA
FRIDAY NIGHT INTO SATURDAY MORNING. MODELS TYPICALLY TOO
AGGRESSIVE PUSHING THE CLOUD COVER EASTWARD. SOME SIGNS THAT EVEN
IF STRATUS DOES SLIDE JUST AWAY FROM THE CWA AFTER MIDNIGHT...FOG
COULD DEVELOP ON THE WESTERN FLANK AND LINGER INTO SATURDAY
MORNING AS WINDS REMAIN LIGHT.

THROUGH THE MIDDLE OF NEXT WEEK A BROAD RIDGE WILL DOMINATE THE
EASTERN HALF OF THE CONUS...WITH TROUGHING CENTERED OVER THE PACIFIC
NORTHWEST. THIS WILL KEEP THE AREA UNDER A WARMER SOUTHWESTERLY FLOW
ALOFT. WOULD NOT BE IMPOSSIBLE TO SEE AN ISOLATED STORM EACH
AFTERNOON AT PEAK HEATING...BUT FEEL CHANCES ARE FAR TOO LOW TO
INCLUDE ATTM. TEMPERATURES WILL REACH THE MIDDLE 80S TO LOWER 90S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 630 PM CDT THU AUG 27 2015

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL REDUCE CEILINGS AND
VISIBILITIES THIS EVENING AND POSSIBLY OVERNIGHT INTO THE MVFR
RANGE...AND IN THE HEAVIEST OF RAINFALL...IFR IS POSSIBLE. LATE
TONIGHT AFTER 06Z...THE LOW CLOUDS AND STRATUS ARE A QUESTION MARK
AS TO JUST HOW LOW THEY MAY GO. THE VARIOUS MODEL HUMIDITY TIME
SECTIONS AND SOUNDINGS ARE QUITE BULLISH ON IFR TO LOWER END MVFR
CONDITIONS LATE TONIGHT AND FRIDAY MORNING. THAT SAID...NO
OBSERVATIONS UPSTREAM ARE YET TO DEVELOP THIS SORT OF CEILINGS. SO
CONFIDENCE IS A BIT LOW ON THE DETERMINATION OF STRATUS LATE
TONIGHT AND FRIDAY MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...DUX
AVIATION...MJ
Hazardous weather outlook, Aug 27, 4:42 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT THU AUG 27 2015

IAZ001>003-012>014-022-MNZ080-081-089-090-097-098-SDZ055-056-061-
062-067-282145-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-BUENA VISTA-
MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-LAKE-MOODY-MCCOOK-
MINNEHAHA-LINCOLN SD-
442 PM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THROUGH
EARLY THURSDAY EVENING. THESE STRONGEST CELLS WILL PRODUCE
LOCALLY HEAVY SHOWERS. THEN LATE TONIGHT...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD. SEVERE STORMS ARE
NOT EXPECTED... BUT RAINFALL AVERAGING FROM ONE TO THREE INCHES IS
LIKELY. THIS RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN
SMALL STREAMS ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

IAZ020-021-031-032-NEZ013-014-SDZ050-057>060-063>066-068>071-
282145-
PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-CLAY SD-UNION-
442 PM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS COULD REDEVELOP INTO THURSDAY EVENING.
WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED
THUNDERSTORM MAY PRODUCE HAIL UP TO QUARTER SIZE OR WIND GUSTS UP
TO 60 MPH.

HEAVY RAINFALL COULD BE A THREAT OVERNIGHT AND LATE TONIGHT AS
MORE STORMS ARE QUITE LIKELY. RAINFALL AVERAGING FROM ONE TO THREE
INCHES IS POSSIBLE...MAINLY IN NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA. THIS RAINFALL COULD PRODUCE SOME
SIGNIFICANT RISES IN SMALL STREAMS ALONG WITH PONDING OF WATER IN
POOR DRAINAGE URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH MIDNIGHT THURSDAY EVENING.

MNZ071-072-SDZ038>040-052>054-282145-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-
MINER-
442 PM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED STORMS COULD OCCUR THIS EVENING...FOLLOWED BY MORE
WIDESPREAD STORMS LATE TONIGHT. A FEW STORMS COULD HAVE LOCALLY
HEAVY RAINFALL...WITH RAIN RATES AVERAGING AN INCH PER HOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 27, 8:00 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT THU AUG 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      5 W SIOUX FALLS         43.54N 96.83W
08/27/2015                   MINNEHAHA          SD   LAW ENFORCEMENT

            LOW WATER CROSSINGS FLOODED. 2.24 INCHES OF RAIN PAST
            HOUR AND 15 MINUTES.

&&

MFUHS
Local storm report, Aug 27, 9:04 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT THU AUG 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      3 SW SIOUX FALLS        43.51N 96.77W
08/27/2015                   MINNEHAHA          SD   TRAINED SPOTTER

            WATER AT LEAST 8 INCHES DEEP IN SIOUX EMPIRE MALL AREA

0845 PM     FLASH FLOOD      SSW SIOUX FALLS         43.54N 96.73W
08/27/2015                   MINNEHAHA          SD   TRAINED SPOTTER

            REPORTS OF WATER AROUND A FOOT DEEP IN PARTS OF DOWNTOWN
            SIOUX FALLS

&&

MFUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:25 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Aug 27, 8:26 PM CDTFlash Flood WarningFSDMinnehaha3 hr
Aug 27, 9:47 PM CDTFlash Flood WarningFSDBon Homme, Hutchinson, Turner, Yankton4 hr
Aug 27, 10:12 PM CDTFlash Flood WarningFSDLincoln, Minnehaha2 hr
Aug 27, 10:29 PM CDTRiver Flood WarningFSDLincoln, Minnehaha7 days

Nearby

River Flood Warnings in South Dakota, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.